Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 40, NWS Huntsville, AL

August 19, 2014Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 19, 2014, 5:27 PM CDT for Cullman County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 5:27 PM CDT (22:27 UTC)
Expired
Aug 19, 2014, 7:30 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

055 
WGUS54 KHUN 192227
FFWHUN
ALC043-200030-
/O.NEW.KHUN.FF.W.0040.140819T2227Z-140820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 PM CDT TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT
    
* AT 525 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS PORTIONS OF CULLMAN COUNTY. UP TO TWO INCHES OF 
  RAIN HAVE ALREADY FALLEN IN AN AREA FROM JUST NORTHWEST OF THE 
  CITY OF CULLMAN...TO NEAR HANCEVILLE. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CULLMAN...HANCEVILLE...GOOD HOPE...BALDWIN...VINEMONT...WEST
  POINT...GARDEN CITY...WALTER AND PHELAN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE 
ACROSS CULLMAN COUNTY...ESPECIALLY AS THUNDERSTORMS REPEATEDLY 
AFFECT THE SAME LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST 
FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3419 8697 3428 8685 3412 8663 3409 8666
      3408 8669 3409 8669 3408 8670 3405 8668
      3406 8671 3403 8670 3403 8672 3399 8676
      3397 8677

$$

RSB
1 follow-up statement
220 
WGUS74 KHUN 192347
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CDT TUE AUG 19 2014

ALC043-192357-
/O.CAN.KHUN.FF.W.0040.000000T0000Z-140820T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULLMAN AL-
647 PM CDT TUE AUG 19 2014

...THE FLASH FLOOD WARNING FOR CENTRAL CULLMAN COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3419 8697 3428 8685 3412 8663 3409 8666
      3408 8669 3409 8669 3408 8670 3405 8668
      3406 8671 3403 8670 3403 8672 3399 8676
      3397 8677

$$

RSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:37 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 2:37 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT TUE AUG 19 2014

.DISCUSSION...
IR/VISIBLE SATELLITE ANALYSIS AT 19Z INDICATED THAT THE FORECAST AREA
WAS IN BETWEEN SHORT WAVES AT 500 MILLIBARS. AREA 88-D RADARS
INDICATED THAT THERE WERE ONLY A FEW WIDELY SCATTERED SHOWERS
DEVELOPING IN MIDDLE TENNESSEE AND INTO EAST TENNESSEE. TEMPS WERE IN
THE MID TO UPPER 80S ACROSS THE FORECAST AREA.

THE SHORT TERM MODELS ARE STILL IN GOOD AGREEMENT TONIGHT THAT
ANOTHER 500 MILLIBAR SHORT WAVE WILL MOVE SOUTHEAST OUT OF SOUTH
CENTRAL KENTUCKY INTO EAST TENNESSEE BY 12Z WEDNESDAY. THERE IS THE
POSSIBILITY THAT A FEW SCATTERED SHOWERS/STORMS WILL DEVELOP ALONG
THE SOUTHERN EDGE OF THE VORT MAX AS IT TRACKS EAST OF THE FORECAST
AREA. WILL CONTINUE WITH LOW CHANCE POPS FOR THE FORECAST AREA FOR
ESPECIALLY AFTER MIDNIGHT.

WILL CONTINUE WITH A SLIGHT CHANCE OF SHRA/TSRA FOR WEDNESDAY AS
ANOTHER WEAK VORT MAX IS EXPECTED TO DROP SOUTHEAST IN THE SLIGHT
NORTHWEST FLOW THROUGH SOUTHERN MIDDLE TENNESSEE AND INTO MAINLY
NORTHEAST ALABAMA. WILL TREND TOWARD THE SLIGHTLY COOLER NAM TEMPS
FOR AFTERNOON HIGHS.

BY THURSDAY...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE TO BUILD EAST INTO THE TENNESSEE VALLEY REGION. MODEL
SOUNDINGS ARE INDICATIVE OF A STRONGER CAP WITH TIME AND WILL KEEP
OUT THE MENTION OF ANY PRECIP THROUGH THE UPCOMING WEEKEND AND
MONDAY. WILL TREND CLOSER TO MODEL GUIDANCE THROUGH THE LATTER PART
OF THIS WEEK...WEEKEND AND THROUGH THE REST OF THE EXTENDED FORECAST
PERIODS. HAVE BUMPED UP TEMPS SLIGHTLY TO CORRESPOND TO EXPECTED
HOT TEMPS AND EXPECT THAT HIGH PRESSURE RIDGE WILL HOLD OVER THE AREA
INTO MONDAY.

BY BETWEEN MONDAY AND TUESDAY...THE MODELS INDICATE THAT THE EASTERN
SECTION OF THE PERSISTENT UPPER RIDGE WILL FINALLY RETROGRADE JUST
ENOUGH ON TUESDAY THAT THERE COULD BE A LITTLE MORE INSTABILITY...LESS
OF A MID LEVEL CAP...WHICH COULD AID IN THE DEVELOPMENT OF A FEW
THUNDERSTORMS. HAVE ADDED IN A SLIGHT CHANCE OF SHOWERS/STORMS BY
TUESDAY AFTERNOON. WILL KEEP TEMPS HOT THROUGH THE EXTENDED FORECAST
...BUT WILL BACK OFF ON HIGHS ON TUESDAY DUE TO MORE CLOUDS POSSIBLE
AND A SLIGHTLY WESTWARD MOVEMENT OF THE RIDGE.

TT

&&

.AVIATION...
/ISSUED 1247 PM CDT TUE AUG 19 2014/
FOR 18Z TAFS...
MVFR CONDS WILL PREVAIL AS LOW CLOUDS CONTINUE TO LIFT AT BOTH
TERMINALS, WITH A FEW SHOWERS/STORMS EXPECTED TO DEVELOP IN THE AREA
THIS AFTN. MOST CONVECTION WILL REMAIN EAST OF KHSV, SO WILL NOT
FORMALLY INCLUDE ANY SHRA/TSRA ACTIVITY AT EITHER SITE FOR NOW. VFR
CONDS WILL RETURN TO KMSL/KHSV BY THIS EVENING, AS CLOUDS SCATTER OUT
AND PATCHY FOG DEVELOPS AFTER MIDNIGHT.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  94  71  95 /  30  20  10  10
SHOALS        72  95  71  96 /  30  20  10  10
VINEMONT      71  91  71  92 /  30  20  10  10
FAYETTEVILLE  70  94  71  92 /  30  20  10  10
ALBERTVILLE   71  93  70  93 /  30  20  10  10
FORT PAYNE    71  94  69  94 /  30  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 19, 1:23 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT TUE AUG 19 2014

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
123 PM CDT TUE AUG 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A FEW THUNDERSTORMS ARE POSSIBLE LATER TODAY...MAINLY ALONG AND EAST
OF THE INTERSTATE 65 CORRIDOR...AS WEAK UPPER DISTURBANCES CONTINUE
TO MOVE EASTWARD ACROSS THE REGION. BRIEF HEAVY RAINFALL AND GUSTY
WINDS ARE LIKELY WITH ANY STORMS.

ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED LATE TONIGHT AS
A STRONGER UPPER WAVE OVER THE OHIO VALLEY DRIFTS SOUTHWARD. LOCALLY
HEAVY RAINFALL AND GUSTY OUTFLOW WINDS ARE ONCE AGAIN POSSIBLE WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LINGERING THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY...AS
STRONG HIGH PRESSURE BUILDS EASTWARD INTO THE TENNESSEE VALLEY. HOT
AND MUGGY CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEK. AFTERNOON
HIGH TEMPERATURES WILL REACH THE MID 90S...WITH HEAT INDEX VALUES
EXCEEDING 100 DEGREES IN MANY LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:06 PM CDTSpecial Weather StatementHUNCullman24 min
Aug 18, 7:25 PM CDTSevere Thunderstorm WarningHUNCullman35 min
Aug 18, 7:51 PM CDTSevere Thunderstorm WarningHUNCullman24 min
Aug 18, 7:57 PM CDTSpecial Weather StatementHUNLimestone33 min
Aug 18, 8:14 PM CDTSpecial Weather StatementHUNCullman31 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.